Illinois, 2008

Winter Weather in Illinois, January 17, 2008

January 17, 2008 · NWS DVN · 1 event in 1 county or zone

On January 16-17, 2008 low pressure tracked across the region producing an area of snow across northeast Iowa and extreme northwest Illinois. Snowfall amounts of 2 to 3 inches were common in extreme northwest Illinois, with higher amounts in northeast Iowa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On January 16-17, 2008 low pressure tracked across the region producing an area of snow across northeast Iowa and extreme northwest Illinois. Snowfall amounts of 2 to 3 inches were common in extreme northwest Illinois, with higher amounts in northeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 17, 3:45 AM CST, 1 hour earlier.

Area forecast discussion, Jan 17, 3:45 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CST THU JAN 17 2008

.SYNOPSIS...
H5 TROF WAS LOCATED OVER THE HIGH PLAINS EARLY THIS MORNING. WATER
VAPOR IMAGERY SHOWED S/W LIFTING OUT OF THE BASE OF THE TROF AND
WAS LOCATED OVER NERN KS/SERN NE EARLY THIS MORNING. AT 06Z THE SURFACE
FRONT WAS STALLED ALONG THE MS RIVER...WAITING FOR SURFACE WAVE
OVER SWRN MO TO LIFT NORTHEAST. SO FAR THIS MORNING ALL OF THE
SNOW HAS BEEN WELL WEST OF THE SURFACE FRONT...ROUGHLY ALONG AND
WEST OF A KDBQ-KCID-KOTM. ONLY SIGNIFICANT ACCUMULATIONS REPORTED
THUS FAR THIS MORNING HAVE BEEN WEST AND NORTH OF KCID WHERE
REPORTS FROM LATE WEDNESDAY EVENING WERE INDICATING AROUND AN INCH
OF SNOW AT THAT TIME. BASED ON VISIBILITIES RUNNING BETWEEN 1 AND
2 MILES SINCE MIDNIGHT...THEY SHOULD HAVE ADDED ANOTHER 1 TO 2
INCHES TO YESTERDAYS TOTALS. THE HEAVIEST SNOW HAVE BEEN OCCURRING
FROM NW MO INTO SW AND CENTRAL IOWA SO FAR THIS MORNING. RADAR
COMPOSITES ARE SHOWING SOME BANDED STRUCTURES IN THAT AREA THAT
COINCIDE WITH FRONTOGENESIS IN THE 700-500MB LAYER.

&&

.SHORT TERM...TODAY AND TONIGHT...
SHORT RANGE MODELS SEEM TO HAVE A GOOD HANDLE ON THE S/W LIFTING
OUT THROUGH THE PLAINS AND ITS ASSOCIATED SNOWFALL. LOOKING AT QPF
FROM THE GFS AS OF 06Z IT WAS DOING WELL ON THE PLACEMENT OF THE
HEAVIER WATER EQUIVALENTS...BUT WAS OVERDOING THE AMOUNTS
SLIGHTLY. THE NAM QPF WAS ALSO IN LINE WITH THE LOCATION OF THE
HEAVIER SNOWS. BOTH THE NAM AND THE GFS SHOW THE S/W LIFTING NE
THROUGH THE CWA BY MID TO LATE AFTERNOON. THEY ARE ALSO CONSISTENT
IN SWINGING THE MID LEVEL FRONTOGENESIS EAST THROUGH THE MS VALLEY
BETWEEN 12Z AND 18Z. BASED ON THIS...THE SNOW SHOULD START A
BETTER EASTWARD PUSH AROUND 12Z. THIS TIMING WOULD SUGGEST THAT
THE WESTERN COUNTIES WILL SEE THEIR BETTER ACCUMULATIONS ENDING BY
MID MORNING WHILE AREAS ALONG AND EAST OF THE RIVER SHOULD SEE
MOST OVER THEIR ACCUMULATIONS OCCURRING MID TO LATE
MORNING...POSSIBLY INTO THE EARLY AFTERNOON IN THE NORTHEAST.
TOTAL AMOUNTS...INCLUDING WHAT HAS FALLEN IN WEST SINCE WEDNESDAY
EVENING ARE STILL EXPECTED TO BE IN THE 3 TO 5 INCH RANGE WHERE
THE ADVISORY IN IS IN EFFECT. IT STILL LOOKS LIKE AMOUNTS WILL
DROP OFF QUICKLY TO THE EAST OF THE ADVISORY. LATEST INFORMATION
SUGGESTS THAT WINDS BEHIND THE SYSTEM WILL NOT BE AS STRONG AS
PREVIOUSLY EXPECTED...SO BLOWING SNOW SHOULD NOT HAVE MUCH OF AN
IMPACT...AT LEAST NOT OVER A LARGE AREA. WITH THE SNOW ENDING OVER
MOST OF THE AREA BY MID AFTERNOON AND LESS IMPACTS FROM BLOWING
SNOW EXPECTED...WE HAVE MOVED THE EXPIRATION TIME OF THE ADVISORY
UP TO 21Z FROM 00Z. HIGH TEMPS TODAY WILL OCCUR THIS
MORNING...ESPECIALLY EAST OF THE MS RIVER WHERE THE COLD FRONT
WILL NOT MOVE THROUGH UNTIL LATER THIS MORNING. CLOUDS...SNOW AND
CAA OVER WEST OF THE FRONT SHOULD BE ENUF TO KEEP TEMPS STEADY IF
NOT DROPPING A FEW DEGREES DURING THE DAY. TONIGHT A WEAK SURFACE
RIDGE WILL MOVE THROUGH THE CWFA WITH ANY RESIDUAL CLOUDINESS OVER
THE NORTH MOVING OUT OF THE AREA. THE EXPECTED CLEARING ALONG WITH
LIGHT WINDS IN THE RIDGE AXIS AND FRESH SNOW COVER SHOULD HELP
TEMPS COOL INTO THE SINGLE DIGITS IN THE NORTHWEST. EXPECT TEENS
SOUTHEAST OVER THE BARE GROUND.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...
INITIAL CONCERN IS BITTER COLD TEMPERATURES AND WIND CHILLS
FOLLOWING ARCTIC FRONT THAT BARRELS THROUGH ON FRI...THEN
INCREASING POTENTIAL FOR ANOTHER SNOW EVENT DEVELOPING FOR SUN-MON.

00Z MODELS HAVE A LESS ORGANIZED SECONDARY SHORTWAVE/VORT MAX
PUSHING THROUGH FRI THAN PREVIOUS RUNS. THIS NO LONGER RESULTS IN AN
ORGANIZED SURFACE WAVE ALONG THE ARCTIC COLD FRONT THAT PLUNGES INTO
THE AREA UNDER THE DEVELOPING LONGWAVE UPPER TROUGH AXIS. STILL
SOME MODEST LOW TO MID LEVEL FORCING AHEAD OF THE UPPER TROUGH AND
CONVERGENCE ALONG THE COLD FRONT...WHICH SHOULD BE ENOUGH TO SQUEEZE
OUT LIGHT SNOW OR FLURRIES AND WILL MAINTAIN CHANCE POPS...WITH NO
MORE THAN 1 INCH ACCUMULATIONS AT BEST. MAIN STORY WILL BE STRONG
COLD ADVECTION ON BRISK NW WINDS BEHIND THE FRONT THAT WILL BRING
FALLING TEMPERATURES MOST AREAS IN AFTERNOON. HAVE SCALED BACK WINDS
SLIGHTLY DUE TO LESS ORGANIZED UPPER FORCING AND MAIN TROUGH AXIS
HOLDING BACK SOME. WINDS SHOULD STILL BE IN 15 TO 25 KT RANGE IN
POST FRONTAL SUBSIDENCE OVER MOST OF THE AREA BY MID AFTERNOON WITH
GUSTS UP TO 30 SUFFICIENT TO PRODUCE BLOWING SNOW...WHICH IS
MAINTAINED IN FORECAST THROUGH FRI NIGHT. H8 TEMPERATURES IN -20 TO
-24 DEG RANGE PUSH INTO AREA BY SAT MORNING AND KEPT MINS NEAR OR
BELOW COLDEST NAM MOS GUIDANCE...THAT HAD SLIGHTLY BETTER HANDLE ON
CURRENT UPSTREAM TEMPERATURES. KEPT MINS AROUND -10 OVER OUR DEEPEST
SNOW COVER AREA IN E CENTRAL IA...TO AROUND ZERO SE. TEMPERATURES TO
RECOVER LITTLE SATURDAY AS SURFACE RIDGE BUILDS INTO AREA WITH
THERMAL TROUGH AT H8 OVER AREA THROUGH MOST OF THE DAY. WIND CHILLS
LATE FRI NIGHT INTO SAT MORNING LOOK TO EASILY MEET ADVISORY
CRITERIA...AND MAY FLIRT WITH WARNING THRESHOLDS OF -30 OVER E
CENTRAL IA AND WILL HIT HARD IN THE HAZARDOUS WEATHER OUTLOOK. NOT
ENOUGH CONFIDENCE THAT THE -30 THRESHOLD WILL BE MET FOR LONG ENOUGH
TIME TO GO WITH WIND CHILL WATCH...BUT MAY BE CLOSE.

SUNDAY MORNING WILL POTENTIALLY BE THE COLDEST OF THE PERIOD AS
SURFACE RIDGE SLIDES OVER AREA BY SUNRISE. GFS 2 METER TEMPERATURES
SUGGEST READINGS AS LOW AS -20 IN THE FAR NORTH...BUT SOME
UNCERTAINTY AS TO AMOUNT OF HIGH CLOUDS THAT MAY LIMIT RADIATIONAL
COOLING AND WILL KEEP RANGE OF -5 SOUTH TO -15 NORTH. UPPER FLOW
RAPIDLY BECOMES ZONAL ON SUNDAY WITH MODELS SHOWING AN UPSTREAM WAVE
DEVELOPING ALONG THE SHARP H8 BAROCLINIC BOUNDARY SOUTH OF THE CWA.
MODELS NOW DEVELOP QPF ON SUNDAY...CONTINUING THROUGH MONDAY. BUMPED
POPS INTO SLIGHT CHANCE TO CHANCE CATEGORY ON SUNDAY AND KEPT CHANCE
POPS GOING SUN NIGHT THROUGH MON NIGHT FOR LIGHT SNOW. TEMPERATURES
WILL MODERATE SOME...BUT STILL STAY WELL BELOW NORMAL INTO EARLY
NEXT WEEK. BOTH ECMWF AND GFS SEND ANOTHER UPPER TROUGH AND SHOT OF
ARCTIC AIR INTO THE AREA TOWARD MID WEEK AND LATER SHIFTS MAY NEED
TO LOWER MID WEEK TEMPERATURES IF THIS FORECAST TREND CONTINUES.

..SHEETS..

&&

.AVIATION...
CONDITIONS WILL CONTINUE TO DETERIORATE AT ALL TAF SITES THIS
MORNING AS MODERATE SNOW FROM NW MO INTO CENTRAL IA TRANSLATES E
THROUGH MS VALLEY BY 18Z. MOST TAF SITES SHOULD SEE AT LEAST A 2
TO 4 HOUR PERIOD OF LIFR CONDITIONS IN MODERATE SN BY 18Z. AFTER 18Z
CONDITIONS WILL GRADUALLY IMPROVE WITH THE SNOW LIFTING TO THE
NORTHEAST AND CLOUDS CLEARING FROM WEST TO EAST. VFR CONDITIONS
ARE EXPECTED AT ALL TAF SITES BY 01Z.
...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR BENTON-BUCHANAN-
     CEDAR-DELAWARE-DUBUQUE-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-
     KEOKUK-LINN-VAN BUREN-WASHINGTON.

IL...SNOW ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR JO DAVIESS.

MO...SNOW ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR SCOTLAND.

&&

DLF/SHEETS
Hazardous weather outlook, Jan 17, 4:34 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
434 AM CST THU JAN 17 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
434 AM CST THU JAN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL MOVE NORTHEAST THROUGH THE THE AREA
TODAY...SPREADING SNOW OVER THE MID MISSISSIPPI VALLEY.  A WINTER
WEATHER ADVISORY REMAINS IN EFFECT FOR AREAS ALONG AND WEST OF A
LINE FROM GALENA ILLINOIS THROUGH TIPTON IOWA TO MEMPHIS MISSOURI
INTO THIS AFTERNOON.  THIS AREA IS EXPECTED TO SEE TOTAL SNOWFALL
AMOUNTS OF 2 TO 5 INCHES BY EARLY THIS AFTERNOON.  ISOLATED AMOUNTS
AROUND 6 INCHES WILL BE POSSIBLE NORTHWEST OF A
MANCHESTER...VINTON...BELLE PLAINE LINE.  SNOWFALL AMOUNTS WILL DROP
OFF RAPIDLY TO THE EAST WITH AMOUNTS UP TO 2 INCHES POSSIBLE FROM
THE CLINTON AND QUAD CITIES SOUTH THROUGH BURLINGTON AND KEOKUK.
SNOWFALL AMOUNTS INTO WEST CENTRAL ILLINOIS INCLUDING THE PRINCETON
AND MACOMB AREAS SHOULD BE AROUND AN INCH OR LESS.

THE BULK OF THE SNOW SHOULD FALL THIS MORNING...THEN THE SNOW WILL
END FROM SOUTHWEST TO NORTHEAST THIS AFTERNOON. WINDS WILL INCREASE
FROM THE WEST THIS AFTERNOON...WHICH MAY CAUSE SOME REDUCED
VISIBILITIES IN BLOWING SNOW...ESPECIALLY IN RURAL AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...AN ARCTIC COLD FRONT WILL PUSH THROUGH THE REGION...WITH
BRISK NORTHWEST WINDS...LIGHT SNOW AND FALLING TEMPERATURES. LITTLE
SNOW ACCUMULATION IS EXPECTED...BUT NORTHWEST WINDS INCREASING TO 20
TO 30 MPH BY EVENING WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING
SNOW IN THE AFTERNOON AND OVERNIGHT HOURS. TEMPERATURES WILL DROP
INTO THE RANGE OF ZERO TO AROUND 10 BELOW ZERO SATURDAY MORNING...
WITH DANGEROUSLY COLD WIND CHILL VALUES AS LOW AS 20 TO 30 BELOW
ZERO. A WIND CHILL ADVISORY...AND POSSIBLY A WIND CHILL
WARNING...MAY BE NEEDED FOR FRIDAY NIGHT INTO SATURDAY MORNING.

BITTER COLD TEMPERATURES WILL LINGER THROUGH SUNDAY MORNING...WITH
DAYTIME HIGHS ONLY IN THE SINGLE DIGITS AND OVERNIGHT LOWS
POTENTIALLY AS LOW AS 10 TO 20 BELOW ZERO.

SUNDAY NIGHT THROUGH MONDAY NIGHT...SNOW WILL BE POSSIBLE ACROSS THE
AREA WITH LIGHT ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SNOWFALL REPORTS WILL BE GREATLY APPRECIATED.

DLF/SHEETS

In the hours before

Local storm report, Jan 17, 1:05 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 AM CST THU JAN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     SNOW             STANLEY                 42.64N 91.81W
01/17/2008  M1.0 INCH        BUCHANAN           IA   TRAINED SPOTTER

&&

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Jo Daviess

When
January 17, 4:45 AM CST to 12:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75016.